Alert archive / Missouri / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 9, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jan 21, 1999, 4:24 PM CST for Benton County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 21, 1999, 4:24 PM CST (22:24 UTC)
- Expired
- Jan 21, 1999, 5:00 PM CST
- In force
- 36 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Benton County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 4:31 PM CST | Hail 1 | Lincoln, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 212224 RRA SVRSGF MOC015-212300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 424 PM CST THU JAN 21 1999 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN CENTRAL MISSOURI * UNTIL 500 PM CST * AT 425 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED 5 MILES WEST OF WARSAW OR NEAR RACKET AND WAS MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... PALO PINTO LINCOLN IONIA COLE CAMP VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS. RUNNELS/ALBERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 3:00 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jan 21, 3:00 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 PM CST THU JAN 21 1999 FORECAST CONCERNS TODAY: SVR WX POTENTIAL/TEMPS/POPS DEFINITELY MORE LIKE MARCH OR APRIL OUT THERE TODAY. LATEST SFC ANLAYSIS INDCS THAT WRMFNT HAS SHIFTED JUST TO THE NORTH AND WEST OF THE CWA. MOST LOCATIONS HAVE RISEN INTO THE 60S WITH GUSTY SOUTH WINDS AREAWIDE. MODELS TODAY ARE CONTG THEIR TRENDS DVLPG A MAJOR STORM SYS OVR THE PLAINS STATES TNGT AND MOVG SYS EWD THRU THE FCST PD. EACH MODEL CONTS TO HANDLE FEATURES SOMEWHAT DIFFERENT THRU THE PD. WL CONT TO FOLLOW WITH THE AVN MODEL FOR THIS FCST. STRONG UPR JET NOW RACING OUT OF THE SWRN U.S. THIS WL ALLOW SFC LOW OVR THE SRN PLAINS TO DEEPEN OVR THE NEXT 12 TO 24 AND MOVE E-NEWD. TRACK OF SFC LOW STILL SIMLIAR TO PREV RUNS WITH CENTER MOVG INTO AR AND THEN ACRS ERN MO FRI AND FRI NGT. FOR THE SHORT TERM...CONVECTION RAPIDLY DVLPG ACRS AR ATTM AS UPR SYS APCHS AND INTERACTS WITH VERY WARM AND UNSTABLE AIRMASS ACRS THE REGION. 18Z SGF SOUNDING INDCS SR-HELICITY VALUES HAVE SIG INCRSD SINCE 12Z...WITH VALUES IN EXCESS OF 400 M2/S2. LI VALUES RUNNING ARND -4 OVR THE FA AS WELL. EXTENT OF CONVECTION STILL SOME QUESTION AT THIS POINT. EXPECT SOME ACTIVITY TO WORK ONTO PARTS OF THE CWA BY THIS EVENING...ESPECIALLY OVR THE SERN HALF. SFC LOW...AND ASSOCIATED FNT...WL SLOLY MOVE EWD ACRS THE AREA FRI AND FRI NGT. EXPECT TEMPS TO SLOLY FALL FM WEST TO EAST ON FRI AS FNTLY BNDRY WORKS THRU THE AREA. MODELS STILL INDC DRIER AIR WRAPPING INTO AREA ON FRI...SO WE MAY SEE A LULL IN THE PRECIP FRI. THICKNESS PROGS STILL INDC THAT PRECIP MAY MIX WITH OR CHG TO SNOW OVR WESTERN CWA LATE FRI AFTN AS WRAP ARND MOISTURE WORKS INTO THE AREA FM THE WEST. THIS TREND WL SLOLY SHIFT EWD FRI NGT AND SAT AS LOW MOVES AWAY AND TEMPS DROP. TEMPS A REAL NIGHTMARE FOR THIS FCST WL FNTL BNDRY EXPECTED TO BISECT THE AREA BY FRI MRNG. WL FIGURE ON COOLER AIR WORKING INTO WRN CWA LATER TNGT...WITH TEMPS FALLING INTO THE 40S. SERN AREAS WL SEE TEMPS RMN STEADY IN THE UPR 50S INTO FRI. WOULD LIKE TO WORD ZNS AS FALLING TEMPS MOST AREAS FRI. WL GO ABV MOS ERN CWA TNGT. MOST AREAS WL SEE THEIR MAXES REACHED AT 12Z FRI. THANKS FOR COORDINATION...STL...LIT...MCI. STL...RECOMMENDATIONS WL BE SENT VIA ADM SHORTLY. CCF (FIRST GUESS) SGF TM 053/053 033/039 029 09987 JLN TM 047/047 032/040 029 09986 RICKARD
In the hours before
Local storm report, Jan 21, 11:33 AM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1133 AM CST THU JAN 21 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 AM TUSCUMBIA MO 1 INCH HAIL
01/21/99 MILLER
0945 AM IBERIA MO 1 INCH HAIL
01/21/99 MILLER
1035 AM VERSAILLES MO 1 INCH HAIL
01/21/99 MORGAN
1042 AM 1 E VERSAILLES MO 1 INCH HAIL
01/21/99 MORGAN
DAVISSpecial weather statement, Jan 21, 1:00 PM CST, 3 hours 24 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST THU JAN 21 1999 THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS. ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION LATER THIS AFTERNOON AND TONIGHT... A WARM FRONT WAS LOCATED FROM SOUTHEAST KANSAS AND ACROSS CENTRAL MISSOURI EARLY THIS AFTERNOON. DEVELOPING LOW PRESSURE OVER OKLAHOMA CONTINUES TO PUMP VERY WARM AND MOIST AIR NORTHWARD INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. MEANWHILE...A STRONG LOW PRESSURE SYSTEM ALOFT IS FORECAST TO APPROACH THE REGION LATER THIS AFTERNOON AND TONIGHT. THE COMBINATION OF THE UPPER LOW...ALONG WITH AN EASTWARD MOVING COLD FRONT...WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON ACROSS OKLAHOMA. THE ACTIVITY IS EXPECTED TO QUICKLY BECOME SEVERE. IT APPEARS THAT THE BEST CHANCES FOR SEVERE WEATHER WILL BE ACROSS ARKANSAS AND LOUISIANA THROUGH TONIGHT. HOWEVER...WITH WARM AND UNSTABLE CONDITIONS ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI... A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE. PERSONS ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI SHOULD KEEP UPDATED ON LATER FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE THE APPROPRIATE ACTION IF A WATCH OR WARNING IS ISSUE FOR YOUR AREA. SPOTTERS AND EMERGENCY MANAGERS SHOULD ALSO REMAIN ALERT TO THE LATEST FORECAST FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT. RICKARD
Special weather statement, Jan 21, 3:57 PM CST, 27 minutes before
MOZ058-071-082>083-097>098-106-220400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 357 PM CST THU JAN 21 1999 ...A TORNADO WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 1000PM... DENT COUNTY MO HOWELL COUNTY MO MARIES COUNTY MO OREGON COUNTY MO PHELPS COUNTY MO SHANNON COUNTY MO TEXAS COUNTY MO THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH FOR A PORTION OF SOUTH CENTRAL AND EAST CENTRAL MISSOURI. SEVERE THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS ARKANSAS THIS AFTERNOON AND ARE EXPECTED TO PUSH NORTHEAST INTO SOUTH CENTRAL MISSOURI THIS EVENING. LARGE HAIL...DAMAGING WIND...AND TORNADOES WILL ALL BE POSSIBLE IN AND NEAR THE WATCH AREA THROUGH 1000PM. STAY TUNED TO YOUR LOCAL SOURCE FOR SEVERE WEATHER INFORMATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 7:55 AM CST | Severe Thunderstorm Warning | SGF | Miller | 35 min |
| Jan 21, 9:38 AM CST | Severe Thunderstorm Warning | SGF | Maries, Miller | 47 min |
| Jan 21, 10:39 AM CST | Severe Thunderstorm Warning | SGF | Morgan | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.